Here are seven more questions to test your understanding of the management, investigation and pathophysiology of GI bleeds.
Reviewed by: awaiting review
GI bleeds 2
STEM 1 - Question 1
A 27 year old male patient presents to ED with abdominal pain in the left lower quadrant and a three week history of bloody diarrhoea. They are apyrexic and have painful red sores on their knees.
What is the most likely diagnosis?
Irritable bowel syndrome
Stem 1 - Question 2Which HLA region is most commonly associated with ulcerative colitis?
Stem 1 - Question 3True or False: IBD can increase your chances of osteoporosis?
Stem 1 - Question 4True or False: UC increases the risk of colorectal cancer?
Stem 1 - Question 5Which scale can be used to assess the severity of UC in adults?
Truelove and Witts Score
Prothrombin complex concentrate
The patient’s alcohol intake and findings on examination suggest the patient has liver damage (although the pitting oedema could also be caused by his calcium channel blocker). Therefore, it is likely he has portal hypertension and the haematemesis is caused by ruptured oesophageal varices. The immediate treatment is terlipressin. This should also be given with a prophylactic antibiotic. See https://www.nice.org.uk/guidance/cg141/chapter/1-Guidance.
Proton pump inhibitors should not be given to patients with an upper GI bleed until a non-variceal bleed is confirmed via endoscopy. Adrenaline can sometimes be given as part of the treatment to repair non-variceal bleeds during endoscopy.
As the patient is not on warfarin, he does not need prothrombin complex concentrate which would be used to reverse the effects of warfarin. Interestingly, the NICE guidelines do not indicate that patients on warfarin need vitamin K, although British Society of Gastroenterology guidelines for the management of lower GI bleeds recommend reversing warfarin with both prothrombin complex concentrate and vitamin K.
Colonoscopy plus upper GI endoscopy